Intranasal Lorazepam Versus Intramuscular Paraldehyde in Paediatric Convulsions
The safety and scientific validity of this study is the responsibility of the study sponsor and investigators. Listing a study does not mean it has been evaluated by the U.S. Federal Government.
Read our disclaimer for details.
The purpose of this study is to evaluate intranasal lorazepam in paediatric status epilepticus. This is a potentially, more effective, safer and cheaper treatment for a common paediatric medical emergency compared to our present first line therapy intramuscular paraldehyde.
The ideal first line anticonvulsant agent would be one that can be safely and easily given at a primary health care facility. It should be quick acting, have minimal cardiorespiratory side effects and have a relatively prolonged effect and be cheap. No combination of drug or delivery system fully satisfies these criteria. There are no large published studies evaluating intranasal lorazepam in paediatric status epilepticus. Given its favourable pharmacokinetics and potential practical advantages, we wished to assess the efficacy and safety of intranasal delivery of lorazepam compared to intramuscular paraldehyde, our existing first line anticonvulsant agent in the treatment of acute seizures in children.
Choosing to participate in a study is an important personal decision. Talk with your doctor and family members or friends about deciding to join a study. To learn more about this study, you or your doctor may contact the study research staff using the contacts provided below. For general information, Learn About Clinical Studies.
Layout table for eligibility information
Ages Eligible for Study:
2 Months to 12 Years (Child)
Sexes Eligible for Study:
Accepts Healthy Volunteers:
Children aged between 2 months and 12 years
Presenting with generalised convulsions
Any child who had received an anticonvulsant agent within 1 hour of presentation
Seizure stopped with rapid cooling or treatment of hypoglycaemia
Features consistent with organophosphate poisoning, hepatic or hypertensive encephalopathy